Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

July 13, 2004Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2004, 7:07 PM MDT for Goshen County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 7:07 PM MDT (01:07 UTC)
Expired
Jul 13, 2004, 7:45 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 140107
SVRCYS
WYC015-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
705 PM MDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 745 PM MDT

* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRAIRIE CENTER...OR ABOUT 22 MILES SOUTHEAST
  OF LUSK...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAY EM AT 710 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4261 10406 4247 10406 4233 10434 4232 10436
      4249 10447 4262 10425 4261 10406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:45 PM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 1:45 PM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT TUE JUL 13 2004

.SHORT TERM...UPPER HIGH WILL REMAIN CENTERED OVER CO TONIGHT AND
WEDNESDAY...WITH WESTERLY FLOW ALOFT OVER THE CWA.  EAST TO
SOUTHEAST SURFACE WINDS WILL OCCUR ACROSS THE CWA THIS EVENING AND
TONIGHT WITH SFC HIGH OVER THE NORTHERN PLAINS AND A STALLED FRONTAL
BOUNDARY STRETCHED EAST TO WEST ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA.  LOW LEVEL MOISTURE WILL INCREASES TONIGHT EAST OF
THE MOUNTAINS...BUT DECREASES WEDNESDAY.  MID LEVEL MOISTURE WILL BE
PRESENT ACROSS THE AREA THROUGH WEDNESDAY.  LIS ARE FORECAST TO BE
FROM -4 TO -5 EAST OF THE LARAMIE RANGE THIS EVENING...AND AGAIN WED
AFTERNOON.  CAPES WILL BE FROM 1000 TO 2000 J/KG BOTH THIS EVENING
AND AGAIN WED AFTERNOON.  500 MB WINDS ARE AROUND 10 TO 20 KTS WHICH
IS THE ONLY THING KEEPING AN OUT BREAK OF SUPER CELLS THIS EVENING.
WILL LIKELY HAVE SOME BRIEF...ISOLATED SEVERE STORMS THIS
EVENING...BEFORE DOWNDRAFTS CUT OFF UPDRAFTS AND WEAKEN STORMS.
THETA E RIDGE AXIS EXTENDS FROM DGW TO CYS THIS EVENING...SO STRONG
STORMS SHOULD DEVELOP ALONG AND EAST OF THIS LINE.  THETA E RIDGE
AXIS WILL BE EAST OF THE CWA WED...SO LESS THUNDERSTORMS ACTIVITY IS
EXPECTED.

.LONG TERM...WED NGT AND BYND...CLOSED UPR HIGH DRIFTS SW FM NRN CO
TO NEAR 4 CRNRS BY SAT/SUN.  ETA/GFS FAIRLY SIMILAR IN SHOWING A FTR
COMING AROUND THE UPR HIGH INTO THE REGION FOR THU AFTN/NGT.  HGTS
ALSO DROP SOME THU/FRI AS UPR RDG SHARPENS UP A LITTLE TO OUR WEST.
BYND THEN...HARD TO PIN YOUR FCST TO THE SQUIRRELY GFS AND ITS
CONVECTIVE FEEDBACK PBLMS.  HAVE KEPT WITH SOME LATE DAY TSTMS THRU
EARLY NEXT WEEK...BUT GET THE FEELING THAT WE MAY END UP WITH FEWER
STORMS LATER THIS WEEKEND INTO EARLY NEXT WEEK AS MSTR GETS
TEMPORARILY DIMINISHED.  TEMPS TO DROP ABOUT 5 DEGS OR SO ON THU AND
FRI.  GFS SHOWS PAC NW UPR TROF MOVG EWD ACRS THE CAN BORDER...LAST
NIGHTS RUN HAD TROF DROPPING FRTHR S AS IT MOVES E...WITH HGTS LOWER.
LOW CONFIDENCE IN LATER PDS...BUT APPEARS WILL BE SOMEWHAT DRIER AND
COOLER...IF GFS SOLUTION CORRECT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 13, 9:26 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
926 AM MDT TUE JUL 13 2004

NEZ001>003-019>021-054-055-WYZ059>070-141145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
926 AM MDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM DOUGLAS TO CHEYENNE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS
THE SLIGHT RISK AREA...PRODUCING LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE ALONG AND EAST OF THE WYOMING-NEBRASKA
STATE LINE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN MOST AREAS DURING
THE AFTERNOONS AND EVENINGS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
EAST OF THE LARAMIE RANGE.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:23 AM MDTSevere Thunderstorm WarningCYSGoshen37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.